Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Past Meth Use and CD4 counts
Apr 23, 2011

You seem to be the "go to" guy on HIV and substance use and I couldn't find anything specific to my question in the forums or elsewhere. About 7 years ago I engaged in IV meth use. This went on for about a year and a half. During that time I became infected. I haven't used since then and am well off the drugs but I can't help but wonder if it did some long term damage. At my lowest, my CD4 was 150 which was right before I went on meds. I've never been able to get higher than about 425 CD4 though I've remained undetectable and adherent. Did my meth use have lasting repercussions? Thanks.

Response from Dr. Fawcett

Congratulations on freeing yourself from methamphetamine - that is huge achievement which, as you know, can be a long and difficult struggle. Active meth use exacerbates many complications from HIV, including problems with adherence, neurological concerns, and it can even accelerate replication of HIV. The body slowly repairs most of the damage once one stops using the drug. For example, new neural pathways are formed in the brain, a process that can take up to 24 months (which makes getting clean that much harder). The long-term impact of meth use on CD4 counts is not definitively understood, but any lasting effects after so many years clean appear to be minimal (or at least haven't been documented to my knowledge). Keep up the good work!



Previous
chromium and atripla
Next
Drinking while on meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement